Case Report: Massive Topiramate Overdose

April 20, 2010, 7:24 pm

★★★½☆

Clinical Effects and Toxicokinetic Evaluation Following Massive Topiramate Ingestion.  Lynch MJ et al. J Med Toxicol [published online 08 April 2010]

Abstract

This important case report describes a 37-year-old woman who was brought to the emergency department in coma after ingesting a massive overdose of topiramate (Topamax®). Her peak level was 356 mcg/ml (reference 5-20 mcg/ml).  The patient required intubation for 18 hours and slowly recovered her baseline mental function by 48 hours after presentation.  A mild non-anion-gap metabolic acidosis that didn’t require any specific therapy persisted for 72 hours. This acid-base abnormality was not unexpected, since topiramate is a carbonic anhydrase inhibitor.

Although some recent literature has suggested that hemodialysis might be required in severe topiramate overdose, this patient with truly massive ingestion improved  with only supportive care.  The authors calculated that the serum half-life of the drug was 16 h, which is consistent with kinetic data determined after therapeutic dosing.

Related post:  Toxicity of new seizure meds

Comments are closed.